some things change and some things stay the same

While trying to gain more space on my computer's hard drive this morning, I came across the video below. It's of Calvin when he was five, after having weaned him off of one benzodiazepine, clonazepam, with the aid of another, clobazam, aka Onfi. I'd forgotten until seeing this that he's been on clobazam for so long, which no doubt contributes to its difficult and protracted withdrawal that will, unbelievably, enter its fourth year in April.

In the video I see a child who is almost six but who appears as if he is a toddler. I see a boy who is vexed by mere gravity and by antiepileptic drugs causing dizziness, weakness and fatigue just to name a few. I see a boy struggling to regain a hard-fought skill—getting into a stand on his own—which he lost to the ills of too many drugs back when he was four. I see a grinning boy whose smile had submarined for two years.

I also see my boy who still delights in the sound and feel of banging cupboard doors and wooden shutters, a boy who still has a tendency to drool (due mostly to clobazam), and a boy whose feet make slapping sounds when he walks because he doesn't—can't—step heel to toe.

As we slowly remove Calvin's benzodiazepine (we've taken him from about 1.8 mgs/kg down to 0.1 mgs/kg), we see a boy emerge who is in many ways the same as he was before he took any benzodiazepines—happier, calmer, stronger in some ways, clearer, steadier. But partly because he's been on so many debilitating drugs for so long, and as long as he must take them to tamp down his seizures, he'll likely remain, in many ways, the toddler we knew when he was only five.

1 comment: